Overdosing on Kava: An Overview
Kava (Piper methysticum)
is a pepper-like plant that is often used in herbal supplements for the treatment of anxiety
, as well as a variety of other conditions. The effects of a kava overdose will vary depending on the kava dosage
and other factors.
If you happen to overdose on kava, seek medical attention immediately.
Symptoms of a Kava Overdose
Even though kava is a natural substance, it is possible to take too much of it. Taking too much kava may result in any of the usual side effects of kava, such as:
- Stomach upset
- Enlarged pupils
- Dry mouth
- Scaly, dry, yellowed skin
- Red eyes
- Yellow discoloration of the hair and nails
- Signs of liver damage, such as yellow eyes or skin (jaundice), upper right abdominal pain, or elevated liver enzymes (found using a blood test)
- Unusual, uncontrollable body movements or spasms
- Shakiness (tremor).
Kava can cause serious liver damage, even at normal doses. It is reasonable to assume that a kava overdose would increase the risk of serious liver damage.
Treatment for a Kava Overdose
It is not known how to best treat a kava overdose. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment (if necessary) will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
It is important that you seek medical attention immediately if you believe that you may have overdosed on kava.